Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Las Vegas, NV

March 11, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 11, 2023, 10:05 AM PST for Inyo County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2023, 10:05 AM PST (18:05 UTC)
Expired
Mar 11, 2023, 10:31 AM PST
In force
26 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
Unknown

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 130 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS55 KVEF 111805
FFWVEF
CAC027-120300-
/O.NEW.KVEF.FF.W.0002.230311T1805Z-230312T0300Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1005 AM PST Sat Mar 11 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Southwestern Inyo County in south central California...

* Until 700 PM PST Saturday.

* At 1005 AM PST, local law enforcement reported flooding from the 
  Los Angles Aquaduct south of Olancha due to the recent heavy rain 
  and snowmelt.

  HAZARD...Life threatening flash flooding from rain and
           snowmelt.

  SOURCE...Law enforcement reported.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Highway 395 south of Olancha.

Highway 395 has been closed in both directions between Olancha and 
Personville.

This includes the following streams and drainages...
Flooding is occurring along the Los Angels Aquaduct.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3628 11804 3628 11797 3623 11796 3621 11797
      3619 11797 3618 11797 3617 11796 3617 11797
      3617 11798 3617 11803

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
1 follow-up statement
479 
WGUS75 KVEF 111831
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1031 AM PST Sat Mar 11 2023

CAC027-111841-
/O.CAN.KVEF.FF.W.0002.000000T0000Z-230312T0300Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1031 AM PST Sat Mar 11 2023

...FLASH FLOOD WARNING FOR SOUTHWESTERN INYO COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

LAT...LON 3628 11804 3628 11797 3623 11796 3621 11797
      3619 11797 3618 11797 3617 11796 3617 11797
      3617 11798 3617 11803

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 2:38 AM PST, 7 hours 27 minutes earlier.

Area forecast discussion, Mar 11, 2:38 AM PST, 7 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
238 AM PST Sat Mar 11 2023

.A mild and moist westerly flow our region today leading to
continued gusty winds. Conditions will improve Sunday under a weak
ridge of high pressure before another atmospheric river moves into
southern California and the western states Tuesday and Wednesday
bringing widespread rain and high elevation snow.
&&

.SHORT TERM...Today through Sunday.

A moist and strong westerly flow will be in place over our region
today leading to continued widespread breezy to windy conditions
along with lingering snow showers over the southern Sierra and also
chances for rain showers over Lincoln/northern Mohave counties. The
strongest winds will be over northern San Bernardino County where
areas of gusts of 40-45 mph can be expected around Barstow-Daggett,
Fort Irwin and Mountain Pass and the Mojave National Preserve. A
Wind Advisory is in effect for these zones from 9 AM PST this
morning until 1 AM PST Sunday. Elsewhere widespread sustained speeds
of 15-25 mph with gusts up to 35 mph are indicated by the NBM and
HREF across much of our forecast area.

Flooding due to snow melt will continue to be a concern in the Owens
Valley and lower eastern Sierra slopes today due to persistent
relatively warm and humid winds below 8000 feet even though chances
for rain will diminish early this morning and The Flood Watch
remains in effect through tonight for those zones. The Sierra will
largely shadow out the White Mountains from receiving additional
precipitation today and the Winter Weather has been cancelled
accordingly.

Sunday will bring lighter winds and less cloud cover for most of the
region as a weak ridge migrates overhead though gusts of 25 to 35
mph will still occur over northern San Bernardino County and the
southern Sierra. Mild temperatures are in store with highs in the
70s across the desert zones.

.LONG TERM...Monday through Friday. Still looks like a quiet day on
Monday under flat ridging before the next atmospheric river slams
into the Sierra on Tuesday. One point of interest is that models
have trended farther south with the low pressure system directing
the AR, which implies a southwesterly trajectory more favorable to
come around the southern end of the Sierra and into the Mojave
Desert. Accordingly, precipitation chances have increased for the
desert areas Tuesday night and Wednesday. The Sierra will absorb the
brunt of the moisture, with forecast liquid equivalent amounts of
five to six inches at the crest, which will be heavy snow above
about 8000 feet. As with the event that just ended, Winter Storm
Warnings and Flood Watches will likely be needed. Once the heaviest
precip ends Wednesday night into Thursday morning, expect relatively
quiet days Thursday and Friday, with lingering snow showers on the
Sierra crest and possibly in the higher terrain of the southern
Great Basin. Warm temperatures Monday and Tuesday will fall back
below normal Wednesday through Friday.
&&

.AVIATION...For Harry Reid...South to southwest winds with
occasional gusts to around 25-30 kts will continue through the
afternoon and early evening before diminishing to around 10-20
kts. There is some indication during the overnight and early
Saturday morning period that winds could decrease even more than
forecast and be under 10 kts. If this occurs, the likely timeframe
would be between between 08z and 15z. Southwest winds are
forecast to increase once again after 17z Saturday with speeds
between 10-15 kts and gusts to around 25 kts. There may be a few
showers around into this evening, but the majority will remain
over the higher terrain. CIGS are expected to be around 6k feet
with gradual improvement this evening and overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Significant precipitation will continue through the
afternoon across Inyo County with the KBIH seeing low CIGS and
occasional mod-heavy precipitation. Rain chances will diminish this
evening across Inyo County, but lower CIGS are expected to remain
overnight into Saturday along with isolated showers. Elsewhere, look
for CIGs generally around 6k feet or lower with widespread mountain
obscurations. Some improvement overnight, but still remaining at 8k
feet or lower. South to southwest winds 10-20 kts with gusts to
around 30-40 kts over most areas into this evening with winds
diminishing somewhat this evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Morgan
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:01 PM PSTAreal Flood WarningVEFInyo12 hr
Mar 10, 9:07 PM PSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Mar 11, 2:01 AM PSTWind AdvisoryVEFSan Bernardino22 hr
Mar 11, 10:31 AM PSTAreal Flood WarningVEFInyo8 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.